Thunderstorm Wind, Hawkins
- When
- July 9, 3:25 PM EST
- Where
- Hawkins County, 0.89 mi NE of Church Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.530, -82.710
Several trees were reported down in Kingsport.
Widely scattered convection formed mainly north of Interstate 40 across Northeast Tennessee. Storm formation was initiated by an upper level trough of low pressure crossing the Southern Appalachians in a weakly to moderately unstable air mass in place across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Widely scattered convection formed mainly north of Interstate 40 across Northeast Tennessee. Storm formation was initiated by an upper level trough of low pressure crossing the Southern Appalachians in a weakly to moderately unstable air mass in place across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 2:29 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 329 PM EDT THU JUL 9 2009 .SHORT TERM (TONIGHT THROUGH SATURDAY)...SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHEAST THROUGH FRIDAY THEN RETREATS EAST SOME ON SATURDAY. EAST EDGE OF LARGE HIGH PRESSURE RIDGE ALOFT WILL WILL PRESS EAST INTO THE SOUTHERN APPALACHIANS THROUGH PERIOD. THICKNESS VALUES RISE INITIATING A MILD WARMING TREND. PW VALUES REMAIN NEAR 1.50 ON FRI WITH WEAK LOW LEVEL CONVERGENCE ALONG EDGE OF SURFACE RIDGE. SCATTERED...MAINLY AFTN OROGRAPHIC THUNDERSTORMS REMAIN POSSIBLE. HEAVY RAINERS WITH WEAK STEERING FLOW WHICH WILL HAVE MORE OF A NORTHERLY COMPONENT ON FRIDAY. ACTIVITY EXPECTED TO BE ISOLATED IN NATURE SATURDAY AND CONFINED TO THE EAST TN MOUNTAINS AND SW NC. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A FRONT TRACKS INTO THE AREA ON SUNDAY AND LINGERS INTO TUESDAY. MODELS INDICATING AMPLE MOISTURE TO KEEP CHANCE POPS GOING FOR SUNDAY THROUGH TUESDAY. FRONT FINALLY EXITS THE AREA ON WEDNESDAY...BUT WITH STILL SOME LINGERING MOISTURE...WILL KEEP SLIGHT CHANCE POPS GOING FOR WEDNESDAY. GFS INDICATING THE FRONT RETURNS BACK INTO THE AREA ON THURSDAY. WITH STILL UNCERTAINTY ON TIMING AND POSITION....WILL KEEP THURSDAY DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 90 70 91 68 / 10 10 0 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 66 88 68 / 10 10 0 10 10 OAK RIDGE, TN 66 88 67 90 68 / 10 10 0 10 20 TRI CITIES AIRPORT, TN 63 85 63 89 65 / 30 10 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT THU JUL 9 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EDT THU JUL 9 2009 /430 AM CDT THU JUL 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STORMS WILL BE POSSIBLE EACH DAY AND MAY PRODUCE SOME CLOUD-TO-GROUND LIGHTNING STRIKES. THESE STORMS WILL BE MORE COMMON IN AND CLOSE TO THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 143 PM EDT THU JUL 9 2009 TNZ035-036-091845- ANDERSON-MORGAN- 143 PM EDT THU JUL 9 2009 ...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON AND MORGAN COUNTIES... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF WARTBURG. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT THU JUL 9 2009 TNZ017-018-046-VAZ006-008-092015- JOHNSON-NORTHWEST CARTER-RUSSELL-SULLIVAN-WASHINGTON- 317 PM EDT THU JUL 9 2009 ...STRONG THUNDERSTORMS WERE AFFECTING CARTER...CITY OF BRISTOL...JOHNSON...RUSSELL...SULLIVAN AND WASHINGTON COUNTIES... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG NEARLY STATIONARY THUNDERSTORMS OVER NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE AND ONE HALF INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
9 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in Kingsport.
Several trees were reported down.
Several trees were reported down at Flint Springs.
Several trees were reported down six miles west of Embreeville.
One tree was reported down in Rutledge.
Several trees were reported down at a residence located at 2749 Rocky Branch Road.
A few trees were reported down six miles southwest of Rogersville in the vicinity of St. Claire.
A tree was reported down on Lake Shore Drive at mile marker eight.
Two trees were reported down on Bibles Chapel Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180961, 180962, 180963, 180965, 180966, 180968, 180970, 180971, 180973.